Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 330, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Oct 9, 2009, 8:21 PM EDT for Polk County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2009, 8:21 PM EDT (00:21 UTC)
- Expired
- Oct 9, 2009, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 4:27 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1365 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 7:20 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Oct 9, 7:20 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT FRI OCT 9 2009
.AVIATION...BIGGEST ISSUS NOW IS POTENT COLD FRONT LYING
SOUTHEAST-NORTHWEST IN TENNESSEE VALLEY. WINDS ALONG CUMBERLAND
PLATEAU HAVE SHIFTED TO NORTHWEST. WINDS OUT AHEAD STILL
SOUTHWESTISH AND GUSTY. LINE OF STRONG TO SEVERE THUNDERSTORMS
APPEAR ALONG THE FRONT AND ARE PRODUCING HIGHLY VARIABLE GUSTY WINDS
WITH FREQUENT LIGHTNING AND HEAVY RAIN.
EXPECT THIS FRONT TO MOVE SLOWLY THROUGH THE AREA AND WINDS CHANGE
DIRECTION GRADUALLY OVER NIGHT. HAVE PUT TEMPO TSTMS WITH GUSTY
WINDS IN ALL TAFS AND LOWERED VISBY/CIGS TO MVFR. CONFIDENCE
MODERATE TO LOW ABOUT THOSE AND MAY NEED TO AMEND DOWN, DEPENDING ON
SITUATION.
TORNADO WATCH IN EFFECT AT ALL SITES. POTENTIAL EXISTS FOR A TORNADO
WITH ANY THUNDERSTORM THROUGH ABOUT 10 PM EDT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...UNICOI.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: LEE...RUSSELL...WASHINGTON...WISE.
&&
BBHazardous weather outlook, Oct 9, 5:00 AM EDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT FRI OCT 9 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT...WITH A WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR THE HIGHER ELEVATIONS. BECAUSE OF THIS STRONG WIND FLOW...SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Oct 9, 6:48 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 3 NNW JASPER 35.10N 85.65W
10/09/2009 MARION TN LAW ENFORCEMENT
ONE TREE DOWN ON SAWMILL CREEK ROAD. REPORTED BY
DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 6:57 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
10/09/2009 BLEDSOE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 7:11 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG KINGSTON 35.87N 84.51W
10/09/2009 ROANE TN LAW ENFORCEMENT
ONE TREE DOWN ON ROSE CIRCLE IN KINGSTON. REPORTED BY
DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 8:06 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG JASPER 35.06N 85.63W
10/09/2009 MARION TN LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED
BY DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 8:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FUNNEL CLOUD 5 NW CHATTANOOGA 35.12N 85.32W
10/09/2009 HAMILTON TN AMATEUR RADIO
FUNNEL CLOUD SIGHTED NEAR THE NUCLEAR PLANT ON MIDDLE
VALLEY ROAD. REPORTED BY HAM RADIO OPERATOR/SPOTTER.
&&
FERRELLLocal storm report, Oct 9, 8:10 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 SW WHITWELL 35.19N 85.53W
10/09/2009 MARION TN LAW ENFORCEMENT
SEVERAL TREES DOWN NEAR WHITWELL. REPORTED BY DISPATCH.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 8:36 PM EDT | Tornado Warning | MRX | Blount, Monroe | 39 min |
| Oct 9, 9:12 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.